A client receiving dialysis has a serum potassium of 6.8 mEq/L. The nurse notes tall, peaked T waves and a widened QRS on the cardiac monitor. Which action should the nurse take first?
- AAdminister the scheduled oral sodium polystyrene sulfonate
- BPrepare to give IV calcium gluconate as prescribed
- CPlace the client on a low potassium diet
- DEncourage the client to ambulate in the hallway
Show answerHide answer
Answer: B
Peaked T waves and a widening QRS mean the heart muscle is already irritable, and the next step can be ventricular fibrillation or asystole. IV calcium gluconate does not lower potassium, but it stabilizes the cardiac membrane within minutes and buys time for insulin with dextrose or dialysis to move potassium out of the blood.
Why the others are wrong
Sodium polystyrene sulfonate works over hours through the gut and will not protect the heart right now. A low potassium diet matters for prevention, not for an acute rhythm change. Ambulation adds cardiac workload to a client who could arrest.